Indiana, 2004Flash Flood in Indiana, July 12, 2004
July 12, 2004 · NWS IND · 1 event in 1 county or zone
Thunderstorms with heavy rain moved across southwest portions of central Indiana during the early morning hours of 12 July 2004.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain moved across southwest portions of central Indiana during the early morning hours of 12 July 2004.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 12, 3:00 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 12, 3:00 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST MON JUL 12 2004
.DISCUSSION...
FORECAST FOCUS IS ON CHANCES FOR RAIN INTO TUESDAY.
MODELS CONTINUE TO BE IN DECENT AGREEMENT AND WILL USE A BLEND OF
MOS TEMPS AND PRECIP CHCS THIS FCST CYCLE.
LATEST SFC MAP SHOWS SFC LOW ACROSS LAKE MICHIGAN WITH WARM FRONT
ACROSS NE INDIANA. SFC TROUGH EXTENDS SOUTH ACROSS E IL WITH DEEPEST
SFC MOISTURE ACROSS IN WHERE DEWPOINTS REMAIN IN THE LOW/MID 70S.
SLOW MOVING CONVECTION PRODUCING TORRENTIAL RAINS OF 2+ INCHES/HR
NOW DEVELOPING ON NOSE OF MODEST 20-25KT LLJ ACROSS SOUTHWEST
PORTION OF THE CWA. ISENTROPIC LIFT/WAA WILL PERSIST THROUGH MIDDAY
WHILE 850MB 20-30KT JET WILL TRAVERSE THE CWA AFTER SUNRISE. THIS IS
DUE IN PART TO THE UPPER WAVE THAT IS SAGGING SOUTHEAST INTO THE
REGION.
EXPECT HIGHEST CHCS FOR PRECIP ACROSS THE SOUTHERN HALF THIS
MORNING...THEN LOWER CHCS THIS AFTERNOON AS WEAK SFC BOUNDARY SAGS
INTO THE REGION IN WAKE OF UPPER WAVE. STRONG MID LEVEL WAA IS ALSO
FCST SO THIS MAY INHIBIT GREATER COVERAGE/CHCS FOR STORMS LATE THIS
AFTERNOON/EVENING.
LOW LEVEL THERMAL RIDGE WILL BE DRAWN ACROSS THE REGION TONIGHT IN
ADVANCE OF THE ANOMALOUSLY STRONG UPPER WAVE DIVING INTO THE UPPER
MIDWEST. THIS SHOULD ACT TO ALLOW TEMPS TO HEAT INTO/AROUND 90/LOW
90S TUESDAY. WARM MID LEVELS INITIALLY SHOULD CAP ANY CONVECTION
HOWEVER STRONG ISENTROPIC LIFT WILL ACT TO COOL/LIFT THE ATMOSPHERE
BY LATE DAY. EXPECT STORM CHCS TO INCREASE BY LATE DAY TUESDAY AND
PERSIST TUESDAY NIGHT AS 100KT UPPER JET AND UPPER DIFFLUENCE FORCE
AND SUSTAIN ANY CONVECTION THAT DEVELOPS NW OF THE CWA. WIND FIELDS
AND INSTABILITY CONTINUE TO BE IMPRESSIVE AND SUGGEST A HEALTHY RISK
FOR SEVERE WEATHER IF STORMS DEVELOP.
NO SIG CHANGES WEDS AND BEYOND AS STABLE LONGWAVE RIDGE/TROUGH
PATTERN REMAINS IN PLACE.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 11, 12:40 PM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 PM EST SUN JUL 11 2004
INZ021-028>031-035>049-051>057-060>065-067>072-120919-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1240 PM EST SUN JUL 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL INDIANA THIS
AFTERNOON AND EVENING. THE PRIMARY THREATS FROM THESE STORMS WILL BE
HEAVY RAIN AND FREQUENT LIGHTNING.
ANOTHER ROUND OF THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT. THESE
STORMS WILL PRODUCE HEAVY RAIN AND PERHAPS GUSTY WINDS AND SMALL
HAIL. FLOODING WILL BE AN INCREASING THREAT TONIGHT.
AN ISOLATED SEVERE STORM WITH DAMAGING WINDS CANNOT BE RULED OUT
THIS AFTERNOON OR TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY
THUNDERSTORMS WITH HEAVY RAIN WILL LINGER ON MONDAY MORNING. MORE
STORMS ARE POSSIBLE ON TUESDAY. SOME OF THE STORMS ON TUESDAY MAY
BECOME SEVERE WITH DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY OR TUESDAY NIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED THIS AFTERNOON INTO
MONDAY MORNING.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND
Flash Flood, Sullivan
- When
- July 12, 4:25 AM EST to 6:25 AM EST
- Where
- Sullivan County, 1 mi W of Dugger
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.089, -87.415 (the zone’s center; the record gives no point)
State Road 54 was impassable due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, July 12, 20042 injured · $477,000 · F2 · 13 events
- Flash Flood and Flood in New Jersey, July 12 to 16, 2004$50 million · 2 events
- Lightning Strike in Vermont, July 12, 20041 death · 1 injured · 1 event
- Tornado and Flash Flood in Nebraska, July 12, 2004$11 million · F0 · 13 events
- Tornadoes and Hail in Minnesota, July 12 to 13, 2004$1.1 million · F1 · 22 events
- Hail and Damaging Winds in Tennessee, July 12 to 14, 20041 injured · $420,000 · 1 in hail · 55 events
- Flash Flood in New Jersey, July 12 to 13, 2004$5.0 million · 1 event
- Flash Flood in Maryland, July 12 to 13, 2004$2.0 million · 1 event
- Flash Flood and Damaging Winds in Maryland, July 12, 2004$903,000 · 60 kt wind · 3 events
- Flash Flood in Vermont, July 12, 2004$800,000 · 1 event
- Flash Flood in Pennsylvania, July 12 to 13, 20041 injured · $500,000 · 1 event
- Flash Flooding and Flood in Pennsylvania, July 12, 2004$650,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412219.